Gabapentin Abuse and Addiction

Gabapentin Abuse and Addiction

Gabapentin Abuse and Addiction

Gabapentin Abuse and AddictionGabapentin, also known as Neurontin, is a prescription medication that is approved to treat epilepsy and seizures. Addiction to gabapentin is not common, but some people do abuse the drug and addiction is always a possibility with drug abuse. If you have been prescribed this medication, be sure that you understand what it is and what risks come with taking it. Always learn about your prescriptions and take them as directed. Communicate with your doctor about how you feel and if you’re feeling any side effects so you can avoid becoming dependent on your medication.

Is Gabapentin a Narcotic?

Many people are wary of taking narcotics. These are controlled substances and prescription painkillers that are highly susceptible to abuse and can quickly lead to addiction. You can rest assured that Gabapentin is not a narcotic and is not a controlled substance. You might get confused about this because it is often prescribed as a painkiller.

Gabapentin is an anticonvulsant and is approved to prevent seizures in people with epilepsy. It also helps to calm nerve pain and cause relaxation. For these reasons, many doctors prescribe this medication for certain types of pain, although it is not approved for that purpose. Some people may want to know: can you get high off of Neurontin or gabapentin? The feeling that you may get from your recommended dose is not as intense as some drugs, but it can provide a slight high and a sense of relaxation. This is why gabapentin is sometimes abused and how some people get hooked on it.

Is Gabapentin Addictive?

Most experts would say that gabapentin is not addictive, at least in the chemical sense. Unlike narcotic painkillers, it does not produce an intense high and it does not strongly impact the part of the brain that leads to chemical addiction. However, any drug, especially one that produces a good feeling can become psychologically addictive. If you take more gabapentin than your recommended dose, take it for too long, or take it too often, you may start to feel like you need it just to relax and feel normal.

You may even experience gabapentin withdrawal syndrome. This means that if you have been abusing the drug and try to stop using it, you will feel sick. Symptoms of withdrawal from gabapentin include chest pain, anxiety, restlessness, vomiting, flu-like symptoms, headaches, confusion, sensitivity to light and a feeling of being disoriented.

Keep in mind that any drug that you abuse can become addictive. Whether it is a narcotic or not, it is dangerous to take your medication in any way other than how you have been directed by your doctor. If you learn about your medication, follow your doctor’s instructions and report any side effects, taking gabapentin should be safe and low-risk.

Find relief in recovery. Life gets better with addiction treatment.

Call our experts today.

Tags: